Subarachnoid hemorrhage is a frequent finding in patients who have incurred neurological complications following chymopapain chemonucleolysis, but the basis for this occurrence remains controversial. The authors report the clinical and postmortem findings in a 42-year-old man who died 5 days after chemonucleolysis at the L4-5 and L5-S1 disc spaces. The predominant histological abnormality was a severe inflammatory arteritis of a medium-sized artery at the upper cervical level with disruption of the vessel wall. The potential causative role of chymopapain in this situation and the correlation of a vascular basis for many of the complications found after inadvertent intrathecal chymopapain injector are discussed.
No takes yet. Share an insight, caveat, or question.
Cusick et al. (1987) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: